Virginia, 2018

Damaging Winds in Virginia, July 6, 2018

July 6, 2018 · NWS RNK · 6 events in 4 counties and zones

A cold front started moving into the region during the morning hours, and by evening was east of the region. As it passed through the area, showers and storms accompanied it, some reaching severe levels with winds that blew down trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A cold front started moving into the region during the morning hours, and by evening was east of the region. As it passed through the area, showers and storms accompanied it, some reaching severe levels with winds that blew down trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 6, 9:23 AM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 6, 9:23 AM EST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1023 AM EDT Fri Jul 6 2018

.SYNOPSIS...
A cold front passes through the region today bringing showers and
thunderstorms. Noticeably cooler and drier conditions behind
the front will be in place this weekend. Warmer and more humid
conditions return by mid-week along with isolated to scattered
thunderstorms.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1000 AM EDT Friday...

Updated PoPs with the higher chance this morning across SE WV,
in the vicinity of the cold front. Removed PoPs in the east
through this morning as nothing has formed. Shower coverage will
increase this afternoon for the entire area as the cold front
slides across the area.

As of 500 AM EDT Friday...

After a prolonged period of hot and humid weather, some relief is on
the way. A cold front will sweep across the region today bringing a
decent chance for widespread showers and thunderstorms in it's wake.
Timing for the front entering into the forecast area will be
approximately 8AM/12Z, and should exit to the southeast at around
8PM/00Z. Isolated thunder will continue to be possible west of the
Blue Ridge this morning as the front comes through. The past several
HRRR runs continue to insist that coverage will become more
widespread, to include areas east of the Blue Ridge around 2PM and
lasting into the evening. During the night time hours, coverage will
gradually decrease in a north to south fashion across the CWA.

At peak heating, severe indices are modest at best, and overall
shear is pretty low. Can not at all rule out that some storms will
gain enough energy to become fairly strong, however any severe
potential appears to be low at this point. Given overall dry
conditions leading into the day, hydrological issue also appear
unlikely.

Winds at the start of the forecast period will be light and
generally from the south to southwest. After frontal passage, winds
will swing around to the northwest becoming more north going into
the nightime hours.  These post-frontal winds could become a bit
gusty, but nothing over the top.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
As of 615 AM EDT Friday...

Cold front is expected to be moving slowly south through the
southern part of the CWA into NC/TN Saturday morning at the
beginning of the forecast period as the subtropical ridge drifts
back into the Midwest, albeit briefly. Lingering showers and a
few thunderstorms will remain possible near the front, perhaps
as far north as the VA/NC border. The front will continue to
move slowly south during the day and should be near the NC/SC
border by evening. Models are a bit slower in moving the front
and its associated precipitation south of our area today than
was indicated in previous model runs. So have decreased pops a
bit slower than previously advertised. During the afternoon and
evening, there is also the potential of return flow and
southeast upslope flow again the Blue Ridge of NW NC into far
southwest VA, that could further delay the exit of showers in
that portion. Thinking is that this will still be possible to a
lesser extent Sunday, but the potential for such should drift
further south and west into TN by Sun.

Dewpoints behind the front drop markedly and rather quickly into
the 50s. This dry air will spread south into the CWA Saturday
afternoon/evening and should reach the I-64 Corridor early
afternoon, then filter southward toward the NC border by Sunday
morning. As a result, mornings will be substantially cooler and
less humid than this past week has been. High temperatures
Saturday and Sunday are expected to be mostly in the 70s west to
80s east with lows in the 50s west and north to 60s east. 850mb
temperatures will drop as low as +14C over the weekend before
heading back to +20C+ early next week.

Monday should remain dry, but the strong upper high is poised to
return quickly and much quicker than thought just a couple of
days ago, spreading back over the Mid-Atlantic and Appalachians
as early as Monday. Fortunately, the remnant Canadian high will
keep temperatures in check yet on Monday, but do expect high
temperatures back close to 90 Piedmont and 80s west. Rain
chances should remain minimal, but isolated late day
showers/thunderstorms could return to the far western areas
where moisture returns around the departing surface high.
850mb temperatures will drop as low as +14C over the weekend
before heading back to +20C+ early next week.

/Forecast Confidence Levels/
Temperatures - Moderate to High,
Precipitation Chances - Moderate,
Thunderstorm Chances - Low to moderate,
Wind - Moderate.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
As of 630 AM EDT Friday...

High pressure aloft is expected to spread back across the region
for the later half of the week. The forecast area will remain on
the eastern periphery of the strong upper high and the models
seem to vary quite a bit from run-to-run and model-to-model.
Latest trends have been to back off the advertised heat wave
during the later half of next week, but nonetheless still
showing 850mb temperatures climbing to around +20C to +21C and
lingering for several days. However, being on the eastern
periphery of this upper high there will be several potential
MCSs to keep an eye on tracking around the northern side of the
upper high. If the high remains further west, we may get in on
some of these. If it builds more directly over our region, then
these will likely track more into New England/NY/PA area.

REturn moisture up the west side of the Appalachians may
encroach on our SW VA and NW NC counties as the week progresses
as well, warranting at least low chance pops in that area for
diurnal thunderstorm activity.

Finally, there is a tropical low progged to develop off the
NC/SC coast early in the week. All models keep this system well
away from the U.S., but nonetheless the circulation around such
may impede or enhance convection across our region depending on
its strength, track, and its interaction with the upper high to
the west.

Temperatures will range from just above normal to perhaps much
above normal depending on the strength and eventual location of
the subtropical ridge.

/Forecast Confidence Levels/
Temperatures - Moderate,
Precipitation Chances - Low to Moderate,
Thunder Chances - Low to Moderate,
Wind - Low to Moderate.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
As of 745 AM EDT Friday...

Showers and thunderstorms coverage will be isolated this morning
west of the Blue Ridge and remain so for several hours today. They
will become more widespread this afternoon as a cold front sweeps
across the region. The front should begin moving through the
forecast area around daybreak and exiting to the southeast by 00Z.
Confidence is moderate on the exact timing of thunderstorms in any
given location. Once the coverage becomes more widespread this
afternoon, it should remain that way going into the evening before
beginning to lessen in a north to south type fashion through the
end of the period.

Sky conditions will be VFR prior to the onset of any showers or
thunderstorms today. Most locations will see at least MVFR
conditions linger for a bit after any storm moves through but then
should return to VFR. The mountain locations may have a more
difficult time breaking out of sub-VFR conditions, BLF in particular.
Chances for fog may also drop conditions to sub-VFR in the mountain
valleys again tonight, however, confidence of this occurring is too
low to advertise in the TAFs at this point.

Winds will begin the forecast period from the south to southwest,
then shifting to the northwest behind the front. Winds will be light
through the forecast period with some gusts into the teens after the
front moves through. Gusty winds will also be possible in or near
thunderstorms.

Confidence is moderate on all elements.

Extended Aviation...

Over the weekend and into Tuesday, high pressure and drier air
work its way into the area. VFR conditions will prevail for most
of the region, most of this time. Late night/early morning will
be a daily issue.

Confidence in the extended forecast is above average.

&&

.EQUIPMENT...
As of 750 PM EDT Thursday...

The NOAA weather radio transmitter in Hinton, West Virginia,
WXM72 broadcasting on a frequency of 162.425 MHz, remains off
the air. It will remain offline until sometime next week. Parts
are on order to repair the transmitter, and are expected early
next week. Therefore, the system may again be operation on/by
July 11th. We apologize for any inconvenience.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...JR
NEAR TERM...JR/RCS
SHORT TERM...RAB
LONG TERM...DS/RAB
AVIATION...AMS/JR
EQUIPMENT...AMS/WERT
Hazardous weather outlook, Jul 6, 6:24 AM EST, 4 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
724 AM EDT Fri Jul 6 2018

NCZ001>006-018>020-VAZ015>017-032>035-043>047-058-059-071130-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Grayson-Carroll-Floyd-Patrick-Franklin-Bedford-Amherst-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
724 AM EDT Fri Jul 6 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms will accompany a cold front
moving south through the region later today and tonight. Locally
heavy rain could produced localized flooding.  One or two of these
storms could also become strong and produce strong wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

Hot temperatures and high humidity levels will combine in some areas
to renew the threat of high heat indicies and may require Heat
Advisories during the later half of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ007-009>014-018>020-022>024-WVZ042>044-507-508-071130-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
724 AM EDT Fri Jul 6 2018

This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

RAB

In the hours before

Special weather statement, Jul 6, 10:37 AM EST, 26 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1137 AM EDT FRI JUL 6 2018

VAZ009-010-012-061600-
Bland-Wythe-Smyth-
1137 AM EDT FRI JUL 6 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
EASTERN SMYTH...SOUTH CENTRAL BLAND AND WYTHE COUNTIES...

Until noon EDT

At 1136 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Favonia to Hungry Mother State Park.
Movement was southeast at 15 mph.

Winds in excess of 30 mph, locally heavy rainfall, and half inch
hail are possible with these storms.

Locations impacted include...
Wytheville...
Marion...
Rural Retreat...
Mount Rogers National Recreation Area...
and Speedwell.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3687 8164 3709 8107 3687 8092 3671 8148
      3671 8153
TIME...MOT...LOC 1536Z 309DEG 13KT 3702 8113 3687 8154

DS
Special weather statement, Jul 6, 10:40 AM EST, 23 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1140 AM EDT FRI JUL 6 2018

VAZ013-014-061600-
Pulaski-Montgomery-
1140 AM EDT FRI JUL 6 2018

...A STRONG THUNDERSTORM WILL AFFECT
PULASKI AND SOUTHWESTERN MONTGOMERY COUNTIES AND THE SOUTHWESTERN
CITY OF RADFORD...

Until noon EDT

At 1139 AM EDT, a cluster of strong thunderstorms was located near
Dublin, moving southeast at 15 mph.

Winds in excess of 30 mph, locally heavy rainfall, and half inch
hail are possible with these storms.

Locations impacted include...
Radford...
Pulaski...
Dublin...
Claytor Dam...
and Claytor Lake State Park.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3720 8073 3703 8039 3701 8044 3702 8045
      3701 8046 3700 8046 3700 8047 3699 8048
      3700 8048 3699 8050 3701 8052 3700 8052
      3699 8054 3697 8055 3692 8066 3712 8089
TIME...MOT...LOC 1539Z 309DEG 13KT 3709 8075

DS

The radar

The Roanoke radar (KFCX), 123 km away, was scanning. The volume nearest the first event began at 16:03 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Smyth

When
July 6, 11:03 AM EST
Where
Smyth County, 0.89 mi SW of Sevenmile Ford
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.810, -81.630

Thunderstorm winds blew a tree down at Seven Mile Ford. Damage values are estimated.

Thunderstorm Wind, Smyth

When
July 6, 11:13 AM EST
Where
Smyth County, 0.69 mi NNW of Adwolf
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.789, -81.585

Thunderstorm winds blew down a tree along Riverside Road in Adwolfe. Damage values are estimated.

Thunderstorm Wind, Smyth

When
July 6, 11:19 AM EST
Where
Smyth County, 0.55 mi W of Chilhowie
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.800, -81.680

Thunderstorm winds blew a tree down in Chilhowie. Damage values are estimated.

Thunderstorm Wind, Wythe

When
July 6, 11:37 AM EST
Where
Wythe County, 1.49 mi SSW of Jacksons Ferry
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
36.850, -80.860

Thunderstorm winds blew trees down along Highway 52. Damage values are estimated.

Thunderstorm Wind, Pittsylvania

When
July 6, 3:35 PM EST
Where
Pittsylvania County, 1.44 mi SW of Pickaway
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.756, -79.219

Thunderstorm winds blew three trees down on Blair Branch Road. Damage values are estimated.

Thunderstorm Wind, Amherst

When
July 6, 4:36 PM EST
Where
Amherst County, Alto
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.770, -79.230

Thunderstorm winds blew three trees down. Damage values are estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774404, 774405, 774406, 774407, 774408, 774411.